Antidepressants are FDA-approved drugs recommended to treat depression, anxiety, and other associated mental health conditions. While antidepressants can help cure these disorders, they can also induce several adverse effects, including weight loss.
This article will explain how antidepressants affect the weight.
Antidepressants That Cause Weight Loss
There are three antidepressants that can cause weight loss:
- Bupropion (Aplenzin, Forfivo, Wellbutrin); has the most studies connecting it to weight loss.
- Fluoxetine (Prozac); the effects vary, but some patients lose weight.
- Duloxetine (Cymbalta); results are unclear, but some people report weight loss.
During the early months of medication, the SSRI fluoxetine (Prozac) and the SNRI duloxetine (Cymbalta) might cause a reduction in appetite leading to weight loss. Bupropion (Wellbutrin), which operates by preventing the release of norepinephrine and dopamine, may also have a similar effect on your body.
The effects of fluoxetine (Prozac) on weight are mixed, with just a few patients reporting it. And while it may produce short-term weight loss, it might lead to weight gain after six months or more.
Here is a list of other antidepressants that can lead to losing weight:
- Amitriptyline (Elavil)
- Imipramine (Tofranil)
- Nortriptyline (Aventyl)
- Paroxetine (Paxil, Pareva)
- Mirtazapine (Remeron)
Even though many SSRIs induce weight loss when used for a short time, other research suggests that these medications may also cause long-term weight gain. However, the effects of these medications will need to be studied further before we can learn more and explain precisely why.
If you lose a lot of weight after beginning an antidepressant medication, talk to your doctor about the treatment and its consequences for your general health.
Do Antidepressants Cause Weight Gain?
Yes, weight gain can also be a common side effect of nearly all antidepressants. However, it is essential to note that everyone reacts differently to antidepressants. Some people gain weight when they take an antidepressant, while others do not.
Antidepressants isn’t always the direct cause of the increase in weight. In fact, weight gain with antidepressant medication can be caused by a variety of factors:
- Weight gain can occur as a result of depression-related overeating or physical inactivity.
- Some people who are depressed lose weight due to biological reasons. On the other hand, weight gain may be a result of increased hunger linked with improved mood.
- Regardless of the drugs they take, adults tend to acquire weight as they age.